Does this sound like inflammatory breast cancer or a side effect of medication?

1 answer | Last updated: Dec 15, 2010
A fellow caregiver asked...

My right breast has been itching for some time. the itch has usually shrunk to the nipple itself. there is a dry skin area on the top right quadrant of the dark area surrounding the nipple. I have told the doctor about it. they did a mammogram, and an ultrasound and said I'm fine. I also take testosterone gel for ligamentous laxity and some people have suggested that testosterone can cause swelling and itching. Since doctors are blind to the unusual form of breast cancer (below), how do i tell (what tests can be done?) whether it is the testosterone or something else? I am referring specifically, from the CARE 2 site, to the following quote:

"In addition, inflammatory breast cancer also causes nipple problems, such as itchy, scaly, or crusty skin on the nipple "” so take any nipple changes seriously."

Expert Answers

Jessica J. Krant, MD, MPH, is a board-certified dermatologist specializing in medical, cosmetic, and surgical dermatology, including Mohs micrographic skin cancer surgery. In addition to her work in private practice, Krant is assistant clinical professor of dermatology at SUNY Downstate Medical Center.

Yes, you are absolutely right. A change in the skin of the nipple, or any portion of the breast, should be taken seriously and pursued by a physician until the underlying cause is identified and breast cancer is ruled out. This is especially true when the skin irritation is one-sided and not on both nipples.

The area of skin around the nipple you are describing is called the areola and does include duct openings. It is definitely possible that the testosterone gel is causing irritation, or that you have some eczema (dry skin) there, but other causes could be a cancer of the skin itself (not breast cancer per se), a malignant condition called Paget's Disease of the breast, a benign condition such as seborrheic keratosis (a dry-looking harmless growth), or lichen simplex chronicus, a long way of saying that the skin is dark or thick solely due to rubbing and scratching.

I would recommend having a skin biopsy performed by a dermatologist. That will allow the troublesome spot to be checked under the microscope and definitively rule out a malignancy. Then the dermatologist can help you to properly treat the area and make you more comfortable.